Author(s): Lane R, Baldwin D
Abstract Share this page
Abstract The selective pharmacology of the selective serotonin reuptake inhibitors (SSRIs) results in a lower potential for pharmacodynamic drug interactions relative to other antidepressants such as the tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs). However, the SSRIs have been implicated in the development of the serotonin syndrome--a potentially life-threatening complication of treatment with psychotropic drugs. The syndrome is produced most often by the concurrent use of two or more drugs that enhance central nervous system serotonin activity and often goes unrecognized because of the varied and nonspecific nature of its clinical features. The serotonin syndrome is characterized by alterations in cognition (disorientation, confusion), behavior (agitation, restlessness), autonomic nervous system function (fever, shivering, diaphoresis, diarrhea), and neuromuscular (ataxia, hyperreflexia, myoclonus) activity. The difference between this syndrome and the occurrence of adverse effects caused by serotonin reuptake inhibitors alone is the clustering of the signs and symptoms, their severity, and their duration. There are important pharmacokinetic interactions between SSRIs and other serotonergic drugs due principally to their effects on the cytochrome P450(CYP) isoenzymes, the potential for which varies widely amongst the SSRI group, which may increase the likelihood of a pharmacodynamic interaction. The exceptionally long washout period required after fluoxetine discontinuation may cause additional problems and/or inconvenience. Patients with serotonin syndrome usually respond to discontinuation of drug therapy and supportive care alone, but they may also require treatment with antiserotonergic agent such as cyproheptadine, methysergide, and/or propranolol. To reduce the occurrence, morbidity, and mortality of the serotonin syndrome, it must be both prevented by prudent pharmacotherapy and given prompt recognition when it is present.
This article was published in J Clin Psychopharmacol
and referenced in Family Medicine & Medical Science Research